Indiana, 2022

Damaging Winds in Indiana, May 25, 2022

May 25, 2022 · NWS IND · 7 events in 4 counties and zones

A humid air mass situated over central Indiana, up to a warm front stretched across the region's far-northern counties, provided ample instability; while adequate levels of vertical wind shear were also present, especially closer to the boundary. Within this environment, numerous late day, strong thunderstorms moved quickly through the region from south to north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$141,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A humid air mass situated over central Indiana, up to a warm front stretched across the region's far-northern counties, provided ample instability; while adequate levels of vertical wind shear were also present, especially closer to the boundary. Within this environment, numerous late day, strong thunderstorms moved quickly through the region from south to north. Early in the evening, scattered wind damage was produced by the two most prominent cells, in Madison County and across several of the region's north-central counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 25, 4:18 PM EST, 31 minutes earlier.

Area forecast discussion, May 25, 4:18 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
518 PM EDT Wed May 25 2022

.Mesoscale Update...
Issued at 518 PM EDT Wed May 25 2022

Convection continues to increase in coverage lifting north through
the southern half of the forecast area. To this point shortly before
21Z...storms have behaved with just a few warnings near Chicago and
Cincy. Temps currently are in the upper 70s and lower 80s with a
noticeably humid feel to the air as dewpoints are around 70.

There are parameters still in play that warrant continued eyeballs
on the convection. A diffuse warm front resides near or just north
of the forecast area currently with around 2000 j/kg MLCAPE over
much of the forecast area south of the boundary. Available shear and
helicity values are decent and certainly would support the potential
for storms to produce severe weather should they intensify ...but
the main mitigating factor right now based on sounding analysis
appears to be poor lapse rates above 800mb. That being said...lapse
rates are steeper below 800mb which would suggest any collapsing
core on a more intense cell will be capable of wind gusts in excess
of 40-50mph.

Think a narrow window exists over the next 2-3 hours where these
cells moving through southern portions of the forecast area could
intensify as they move into portions of central Indiana near and
north of I-70 where the airmass is slightly more favorable for
stronger storms. The warm front could remain a focus for enhanced
shear and will need to monitor cells as they move further north
closer to the boundary. In addition...any colliding outflows will
produce a brief but enhanced risk for spinning cells as shear
locally intensifies. Backing surface flow noted across the northern
half of the forecast area also supports the isolated tor which is
nothing new for this area.

One final point...with deep moisture available highlighted by precip
water values in excess of 1.5 inches...these storms will be soakers
with brief but excessive rainfall rates despite their steady
movement northward. For example...a quick moving cell produced
nearly an inch in Rushville in just 15-20 minutes a short time ago.
However...that northward cell movement should mitigate most flooding
concerns.

&&

.Short Term...(This evening through Thursday night)
Issued at 239 PM EDT Wed May 25 2022

Highlights:

* Numerous showers with scattered thunderstorms this afternoon and
  evening. Isolated severe thunderstorms.

* Thunderstorms diminishing overnight, with isolated to scattered
  showers.

* Thunderstorms chances once again tomorrow, with a low risk of
  severe weather.

Rest of Today and Tonight...

A weak elevated mixed layer has pushed into central Indiana this
afternoon, helping create a zone of clearing. This has filled with
diurnal cumulus as the near surface layer becomes unstable. As of
18Z, this layer is still capped (-50 J/kg), but convective
temperature will be reached in the near future. Once convective
initiation is reached, a broken line of thunderstorms is expected to
develop, pushing NE through the region. As this MCS begins to cold
pool, gusts up to 50 kts will be possible, leading to an isolated
risk of severe winds. Hail could pose a threat early within the
threat timing as updrafts are stronger and ingesting clear air. With
the line segment expected to be broken outflow boundary intersection
will lead to a non-zero tornado threat along the line.

Further north, temperatures will rise through most of the afternoon,
and some isolated cells could develop in this area. Lapse rates are
slightly stronger over NE portions. This along with some backing
along the warm front could allow for a brief period of mesocyclone
development, enough for an isolated tornado threat. Continued
monitoring of the environment will be done to further assess the
potential of supercells late this afternoon.

The MCS should move through northern locations near dusk, leading to
a quieter night over central Indiana. However, moisture will still be
high in the warm sector, and with a moderate LLJ, weak showers could
develop throughout the night. Continued cloud cover will limit
temperature decreases, with lows in the mid 60s. Non-thunderstorm
winds will be strong at times this afternoon and evening, especially
as the LLJ increases. Expect sustained winds out of the S/SE around
12-15MPH with gusts up to 25MPH.

Tomorrow and Tomorrow Night...

Scattered to isolated light rain showers will still be ongoing
tomorrow morning. The main dynamic support and LLJ will be focused
east of central Indiana, but the overall environment will still be
unstable and conducive to thunderstorm development. An isolated
large hail stone or damaging wind gust is possible, but overall most
storms should remain sub-severe. Clouds will be consistent and with
cooler air aloft, temperatures will be slightly colder tomorrow with
highs in the low to mid 70s. Overnight will be similar as the low
remains aloft, Cloudy and cool. Clouds will limit diurnal cooling
however, leading to lows in the upper 50s.

&&

.Long Term...(Friday through Wednesday)
Issued at 239 PM EDT Wed May 25 2022

Friday and Friday night...

An upper level low will move through the Ohio Valley on Friday.
Moisture will still be plentiful, and forcing with the upper low and
a jet streak will be enough to create numerous showers. The most
unstable air will have moved off to the east with the warm conveyor
belt, but enough instability will linger for the possibility of a
few thunderstorms as well. Will go likely category or higher PoPs
all areas during the day Friday. Clouds and rain will keep high
temperatures in the 60s.

Rain will have exited most areas to the east by Friday night, but
will keep some slight chance PoPs far east in the evening to account
for any lingering showers. Cool temperatures will move in behind the
system, with lows in the upper 40s northwest and lower 50s most
other ways.

Saturday...

Some lower clouds may linger across the area on Saturday, especially
east during the morning. Surface high pressure and upper ridging
will build in during the day, keeping conditions dry. Highs will
reach the mid 70s.

Sunday through Wednesday...

Surface high pressure will be to the southeast. Aloft, an upper high
will settle in over the area, as an upper trough digs into the
western USA. Southwest flow at the surface will pump warm air into
the area, and subsidence should allow for good amounts of sunshine
during the days. Thus, expect highs to reach around 90 degrees most
areas by Monday and potentially make it into the lower 90s
Tuesday and Wednesday.

There are some signs that mid level temperatures may cool enough by
Wednesday afternoon to allow some isolated pop-up convection in the
heat of the afternoon. Confidence is low at this time.

&&

.Aviation...(18Z TAF Issuance)
Issued at 245 PM EDT Wed May 25 2022

IMPACTS:

* VFR late this afternoon into this evening, with MVFR in/near
  convection.
* Scattered thunderstorms this afternoon and evening. Highest chance
  between 21-00Z.
* Southerly winds gusting to 20-25 kts this afternoon/evening

DISCUSSION:

Clouds have broken leading to high CIGs this afternoon. This heating
will lead to scattered showers and thunderstorms this afternoon. We
are pinpointing on the potential development of a convective system
late this afternoon, passing through KHUF, KBMG, KIND around 21-00Z.
After passage, thunderstorm chances will decrease with MVFR CIGs and
isolated light showers overnight.

Southeasterly winds will veer to southerly this afternoon, and
increase to 11-15 kts through the remainder of the TAF period at
most sites. Gusts to 20-25 kts are expected this afternoon and
evening with no gusts expected after 03Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Mesoscale...Ryan
Short Term...Updike
Long Term...50
Aviation...Updike
Hazardous weather outlook, May 25, 2:48 PM EST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
348 PM EDT Wed May 25 2022

INZ051>053-060>065-067>072-262000-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-
Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Brazil, Spencer, Gosport,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, and North Vernon
348 PM EDT Wed May 25 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through tonight, with the greatest
coverage of storms expected this afternoon and this evening. A few
storms may be marginally strong/severe. Locally heavy rain is also
possible, especially early this evening south of I-70.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will continue through Friday evening for all or
some of the region...including the chance of a few strong/severe
storms, although widespread or significant severe weather is not
anticipated. Locally heavy rain is also possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>049-054>057-262000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, and Rushville
348 PM EDT Wed May 25 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible through tonight with scattered strong to
severe storms, especially this afternoon and evening. Locally heavy
rain is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will continue through Friday evening for all or
some of the region...including the chance of a few strong/severe
storms, although widespread or significant severe weather is not
anticipated. Locally heavy rain is also possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested into the evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 25, 4:11 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
511 PM EDT Wed May 25 2022

INZ048-056-252145-
Shelby IN-Hancock IN-
511 PM EDT Wed May 25 2022

...Strong thunderstorms will impact portions of north central Shelby
and central Hancock Counties through 545 PM EDT...

At 511 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Greenfield to near
Shelbyville. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Greenfield around 530 PM EDT.

This includes the following highways...
 Interstate 70 between mile markers 101 and 105.
 Interstate 74 near mile marker 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3955 8579 3971 8587 3990 8580 3970 8563
TIME...MOT...LOC 2111Z 205DEG 26KT 3970 8586 3956 8579

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, May 25, 4:29 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
529 PM EDT Wed May 25 2022

INZ048-056-057-252200-
Rush IN-Shelby IN-Hancock IN-
529 PM EDT Wed May 25 2022

...A strong thunderstorm will impact portions of northeastern Shelby,
southeastern Hancock and southwestern Rush Counties through 600 PM
EDT...

At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Shelby, southeastern Hancock and southwestern Rush Counties,
including the following locations... Morristown and Manilla.

This includes Interstate 74 between mile markers 112 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3946 8562 3948 8576 3973 8585 3974 8559
TIME...MOT...LOC 2128Z 178DEG 34KT 3952 8571

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, May 25, 4:33 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
533 PM EDT Wed May 25 2022

INZ039-040-048-252200-
Madison IN-Hancock IN-Hamilton IN-
533 PM EDT Wed May 25 2022

...A strong thunderstorm will impact portions of southern Madison,
northwestern Hancock and southeastern Hamilton Counties through 600
PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greenfield, or 15 miles southwest of Anderson, moving north at 40
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southern Madison,
northwestern Hancock and southeastern Hamilton Counties, including
the following locations... Edgewood, River Forest, Ingalls,
Pendleton, McCordsville, Fortville, Lapel, Woodlawn Heights and
Chesterfield.

This includes the following highways...
 Interstate 69 between mile markers 209 and 227.
 Interstate 70 between mile markers 104 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3980 8573 3985 8581 3983 8590 4011 8601
      4012 8561
TIME...MOT...LOC 2132Z 178DEG 33KT 3988 8580

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, May 25, 4:41 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
541 PM EDT Wed May 25 2022

INZ028-252200-
Warren IN-
541 PM EDT Wed May 25 2022

...A strong thunderstorm will impact portions of western Warren
County through 600 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Williamsport, or 14 miles northeast of Danville, moving
north at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of western Warren
County, including the following locations... West Lebanon,
Rainsville, Tab and Pence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4048 8752 4048 8728 4021 8736 4020 8739
      4020 8740 4024 8753
TIME...MOT...LOC 2141Z 188DEG 38KT 4032 8747

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ryan
Special weather statement, May 25, 4:46 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
546 PM EDT Wed May 25 2022

INZ028-029-035-036-252215-
Montgomery IN-Fountain IN-Warren IN-Tippecanoe IN-
546 PM EDT Wed May 25 2022

...Showers producing strong winds will impact portions of
northeastern Fountain, Tippecanoe, northern Warren and northeastern
Montgomery Counties through 615 PM EDT...

At 545 PM EDT, Doppler radar was tracking showers producing strong
winds along a line extending from near Williamsport to 14 miles
southwest of Lafayette to 10 miles southeast of Crawfordsville.
Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Lafayette and West Lafayette around 605 PM EDT.

This includes the following highways...
 Interstate 65 between mile markers 161 and 183.
 Interstate 74 between mile markers 30 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 8670 3998 8669 3987 8673 3987 8680
      4019 8705 4031 8744 4048 8727 4048 8709
      4056 8709
TIME...MOT...LOC 2145Z 224DEG 42KT 4033 8733 4023 8703 3992 8679

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ryan
Special weather statement, May 25, 4:49 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
549 PM EDT Wed May 25 2022

INZ040-048-252215-
Madison IN-Hancock IN-
549 PM EDT Wed May 25 2022

...A strong thunderstorm will impact portions of southern Madison and
Hancock Counties through 615 PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenfield, or 16 miles north of Shelbyville, moving north at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Anderson.

This includes the following highways...
 Interstate 69 between mile markers 214 and 229.
 Interstate 70 between mile markers 99 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3979 8561 3978 8563 3970 8563 3970 8585
      3993 8589 3993 8586 4005 8586 4006 8558
TIME...MOT...LOC 2149Z 179DEG 40KT 3977 8574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ryan

The radar

The Indianapolis radar (KIND), 57 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 25, 4:49 PM EST
Where
Madison County, Huntsville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.000, -85.730

Thunderstorm winds downed multiple large trees.

Thunderstorm Wind, Boone

When
May 25, 5:17 PM EST
Where
Boone County, 2.61 mi SW of Lebanon
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
County Official
Coordinates
40.020, -86.500

Thunderstorm winds at 904 Edwards Drive pushed over a boom lift that was 125 feet high. An adult male in the boom at the time of the strong winds was killed.

Thunderstorm Wind, Boone

When
May 25, 5:24 PM EST
Where
Boone County, Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.050, -86.470

Thunderstorm winds downed a couple tree limbs.

Thunderstorm Wind, Clinton

When
May 25, 5:45 PM EST
Where
Clinton County, 0.87 mi SW of Michigantown
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
40.320, -86.390

Thunderstorm winds downed trees and power lines across multiple areas between Frankfort and Michigantown.

Thunderstorm Wind, Madison

When
May 25, 5:49 PM EST
Where
Madison County, 0.69 mi S of Pendleton
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.990, -85.750

Thunderstorm winds downed a 6 inch healthy tree limb onto the roof of a Jeep.

Thunderstorm Wind, Clinton

When
May 25, 5:55 PM EST
Where
Clinton County, 1.05 mi E of Frankfort
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.280, -86.500

Thunderstorm winds snapped a large tree in half.

Thunderstorm Wind, Carroll

When
May 25, 5:57 PM EST
Where
Carroll County, 2.71 mi WSW of Sharon
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.540, -86.430

Thunderstorm winds removed the roof from a large metal garage and deposited it a short distance away.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Boone2022-05-2529MaleHeavy Equipment/ConstructionDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017383, 1017388, 1017386, 1017384, 1017382, 1017390, 1017385.